Effexor. Withdrawal. Brain Games.

5th full day on a lower dose of venlafaxine (Effexor), reduced from 300 to 225 mg.

It’s 7:30 in the morning. I’ve been awake, off and on, for more than two hours. I don’t get up though, but lie in bed, tossing and turning, dozing sometimes.

My dream–I think it was a dream–was all about being in E’s office and not thinking straight. It was both scary and a relief to let go and allow her see the mess in my head. I was pacing and panicking and banging my head against the wall. I was telling her my hallucinations. I don’t have hallucinations, thankfully, but in this fitful dream, I described hallucinations of a woman approaching me with a noose.  I told E that I wasn’t sure if I knew how to tie a noose. Could she tell me if this was right?

Dream E could see something was very wrong and wanted to help. Call my husband, I told her. Where is he? He can take me home. She heard that but said she was going to call the hospital. Or the doctor. Or Tabitha, the new psychiatric nurse.

(Side note: In real life, I just signed a waiver allowing her to talk to Tabitha. Am I worried about that?)

I know it was just a dream. I know I don’t hallucinate or bang my head against the wall and that E is not going to send me from her office to the hospital. That’s fine. But the thing is, the pressing mental confusion of the dream is not a dream. That’s real. My head is jumbled and foggy and urgently slamming itself against my skull.

This is venlafaxine withdrawal. I know it is, because I started experiencing some version of this the first morning I started to decrease the dose, and it’s continued each day since. The morning headache is better today than some days, but the agitated disorder in my brain is worse.

I remind myself, calmly, that it is temporary; the withdrawal symptoms are temporary.

But, says the voice of Worry. But, but. But you still have a long way to go, another 225 daily mg to let go of. But you are getting tired, because every day you only really sleep for about five hours before this restless crazy stuff starts. But what if it keeps getting worse…

Ah Worry, I say, give it a rest. We have no idea what lies ahead. It might get worse. It might get easier. Our brain is playing crazy games, but we are okay for now.

12 thoughts on “Effexor. Withdrawal. Brain Games.

  1. Effexor withdrawal was a demon for me. The vertigo was so terrible I couldn’t get out of bed for days, and if I did I couldn’t stand for longer than a couple minutes. I started hearing my eyes roll in my head. Every time I looked to the right or left, the vertigo hit me again. Insomnia was bad. I.e, staying up for days with maybe an hour or two of sleep. E.t.c, e.t.c. It’s different for everyone, but just in case you experience anything similar to what I did (and I was only on the stuff for 3 months), just know it will pass. No matter how intense it gets, it will pass. I know you know that, but I just say it because I know people tend to get stuck on this med because they don’t want to withdrawal because of how bad it can get. I hope yours goes smoothly! You may be a lucky one 🙂

    Like

    • I’m going to take it slow, and Tabitha (psych nurse) swears she’ll be able to help me through it. I really do feel as though my brain is doing somersaults, particularly toward morning. I feel better in the afternoon, when the new dose has kicked in.

      How long did the withdrawal symptoms last for you? I’ve been on this for a little over two years at a fairly high dose.

      Liked by 1 person

      • That sounds great that she’s there to support you through it. I stopped slowly, but not slowly enough, because I couldn’t afford the prices of it. But for me it lasted three weeks. I was only at 150mg for maybe a week at that point. Mostly I was only on 75 for the three months. So I was surprised at how intense it was, given other medications never had that kind of effect on me.

        Like

        • It sounds like it was very rough for you! I’ll cross my fingers and take it a day at a time… I mean, what choice do I have? I’ve been wanting off these meds for a while, and this is the only way to do it.

          Liked by 1 person

  2. How long you’re on antidepressants does seem to make a big difference. I had been on mine for 13 years and even tapering the dose over 6 months I got fairly marked withdrawal symptoms (mostly physical symptoms at first, then more mental symptoms for the last part of the withdrawal – as you say, it is a little different for everyone).

    Like

  3. Pingback: My Depression Is Nothing Like Scarlet Fever | la quemada

  4. Pingback: We Interrupt This Program To Bring You A Special Update on Effexor Withdrawal | la quemada

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s